Initial management of the critically ill adult with an unknown overdose
- Marco L A Sivilotti, MD, MSc, FRCPC, FACEP, FACMT
Marco L A Sivilotti, MD, MSc, FRCPC, FACEP, FACMT
- Professor of Emergency Medicine and of Biomedical & Molecular Sciences
- Queen's University, Kingston Canada
- Section Editor
- Stephen J Traub, MD
Stephen J Traub, MD
- Section Editor — Toxicology
- Associate Professor of Emergency Medicine
- Mayo Medical School
- Deputy Editor
- Jonathan Grayzel, MD, FAAEM
Jonathan Grayzel, MD, FAAEM
- Senior Deputy Editor — UpToDate
- Deputy Editor — Emergency Medicine (Adult and Pediatric)
- Deputy Editor — Primary Care Sports Medicine (Adolescents and Adults)
- Assistant Professor of Emergency Medicine
- University of Massachusetts Medical School
Poisoning is a leading cause of death especially in the young, in whom it is the leading cause of nontraumatic cardiac arrest under the age of 35 years. Overdose, both intentional and unintentional, has also become the leading cause of injury-related death in the United States, exceeding the number of deaths due to firearms, falls, or motorized vehicle collisions.
Severely poisoned patients may present in extremis. Such patients require an organized, targeted resuscitation despite incomplete, uncertain, or even erroneous information. A "generic" approach based upon the advanced cardiac life support (ACLS) protocols intended for cardiac patients is suboptimal . It can lead to missed opportunities for specific life-saving interventions and may at times be harmful.
This topic will describe an approach to the resuscitation of the critically ill poisoned adult patient when the identity of the agent(s) ingested is initially unknown. The general approach to the poisoned patient and the management of specific poisonings are described separately. (See "General approach to drug poisoning in adults".)
INITIAL DATA ACQUISITION
Any readily available information about the patient and the poisoning should be obtained from prehospital care providers, other first responders (including witnesses, firemen, police, friends, and family), and from medical records. Medication or chemical product containers, material safety data sheets, pharmacy records, and institutional or patient lists of prescribed medication can be helpful. In addition, the setting and circumstances may help to identify the toxin(s) involved and select interventions. As examples, misadventures with recreational drugs of abuse or accidental industrial exposures suggest the need to prepare for multiple victims, whereas a person who rapidly decompensates after being taken into police custody may have "stuffed" (eg, swallowed) large amounts of illicit drugs and immediate removal of the leaking package may be life-saving . (See "General approach to drug poisoning in adults", section on 'History' and "Acute ingestion of illicit drugs (body stuffing)".)
In addition to securing the airway, breathing, and circulation (ABC's) as with any critically ill or injured patient, the resuscitation leader must consider two additional imperatives that may arise with severely poisoned patients: preserving the operational capacity of the emergency health care system and ensuring the safety of health care workers. These priorities are addressed concurrently as part of the primary assessment.
- Albertson TE, Dawson A, de Latorre F, et al. TOX-ACLS: toxicologic-oriented advanced cardiac life support. Ann Emerg Med 2001; 37:S78.
- Traub SJ, Hoffman RS, Nelson LS. Body packing--the internal concealment of illicit drugs. N Engl J Med 2003; 349:2519.
- Sivilotti ML. Flumazenil, naloxone and the 'coma cocktail'. Br J Clin Pharmacol 2016; 81:428.
- Adnet F, Borron SW, Finot MA, et al. Intubation difficulty in poisoned patients: association with initial Glasgow Coma Scale score. Acad Emerg Med 1998; 5:123.
- de Lange DW, Sikma MA, Meulenbelt J. Extracorporeal membrane oxygenation in the treatment of poisoned patients. Clin Toxicol (Phila) 2013; 51:385.
- Chan A, Isbister GK, Kirkpatrick CM, Dufful SB. Drug-induced QT prolongation and torsades de pointes: evaluation of a QT nomogram. QJM 2007; 100:609.
- Burns MJ, Dickson EW, Sivilotti ML, Cuenoud H. Phentolamine reduces myocardial injury and mortality in a rat model of phenylpropanolamine poisoning. J Toxicol Clin Toxicol 2001; 39:129.
- Wood DM, Dargan PI, Hoffman RS. Management of cocaine-induced cardiac arrhythmias due to cardiac ion channel dysfunction. Clin Toxicol (Phila) 2009; 47:14.
- Wu S, Pearl-Davis MS, Manini AF, Hoffman RS. Use of antipsychotics to treat cocaine toxicity? Acad Emerg Med 2008; 15:105; author reply 106.
- Hoffman RS. Cocaine and beta-blockers: should the controversy continue? Ann Emerg Med 2008; 51:127.
- Hoffman RS, Goldfrank LR. The poisoned patient with altered consciousness. Controversies in the use of a 'coma cocktail'. JAMA 1995; 274:562.
- Jackson R, Teece S. Best evidence topic report. Oral or intravenous thiamine in the emergency department. Emerg Med J 2004; 21:501.
- Morrison LJ, Verbeek PR, Zhan C, et al. Validation of a universal prehospital termination of resuscitation clinical prediction rule for advanced and basic life support providers. Resuscitation 2009; 80:324.
- Kellermann AL, Hackman BB, Somes G. Predicting the outcome of unsuccessful prehospital advanced cardiac life support. JAMA 1993; 270:1433.
- Bonnin MJ, Pepe PE, Kimball KT, Clark PS Jr. Distinct criteria for termination of resuscitation in the out-of-hospital setting. JAMA 1993; 270:1457.
- Ramsay ID. Survival after imipramine poisoning. Lancet 1967; 2:1308.
- Southall DP, Kilpatrick SM. Imipramine poisoning: survival of a child after prolonged cardiac massage. Br Med J 1974; 4:508.
- Orr DA, Bramble MG. Tricyclic antidepressant poisoning and prolonged external cardiac massage during asystole. Br Med J (Clin Res Ed) 1981; 283:1107.
- International Liaison Committee on Resuscitation. 2005 International Consensus on Cardiopulmonary Resuscitation and Emergency Cardiovascular Care Science with Treatment Recommendations. Part 4: Advanced life support. Resuscitation 2005; 67:213.
- INITIAL DATA ACQUISITION
- FIRST PRIORITIES
- RAPID FIRST LOOK: EXAMINATION, MONITORING, AND TESTING
- SYSTEMATIC EVALUATION: THE "ABCDE" APPROACH
- “A”: Airway stabilization
- “B”: Breathing
- “C”: Circulation
- - Asystole and ventricular fibrillation
- - Hypotension
- - Bradycardia with hypotension
- - Monomorphic, wide-complex tachycardia
- - Polymorphic ventricular tachycardia
- - Narrow complex tachycardia
- “D”: Disability and neurological stabilization
- “E”: Exposure and elimination
- CESSATION OF RESUSCITATIVE EFFORTS
- ADDITIONAL RESOURCES
- SOCIETY GUIDELINE LINKS
- SUMMARY AND RECOMMENDATIONS